Alert archive / Maryland / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 207, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 28, 2007, 9:29 PM EDT for Washington County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2007, 9:29 PM EDT (01:29 UTC)
- Expired
- Jul 28, 2007, 10:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Washington County, MD
The radar
The Sterling radar (KLWX), 75 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM EDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jul 28, 3:15 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT SAT JUL 28 2007 .SYNOPSIS... IMPULSES OF LOW PRESSURE WILL MOVE NORTH UP THE EASTERN SEABOARD ALONG A STALLED FRONTAL BOUNDARY. THIS FRONT WILL INCH OUT TO SEA BY THE BEGINNING OF THE WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 17Z LAPS ANALYSIS INDICATED MODERATE INSTABILITY ACROSS THE MID ATLANTIC THIS AFTERNOON...WITH 1500 TO 2500 J/KG OF SURFACE BASED CAPE. A SLUG OF DRY MID LEVEL AIR/SUBSIDENCE ROTATING AROUND AN UPPER LOW/TROUGH IN NEW ENGLAND WAS MORE THAN LIKELY HELPING TO SUPPRESS/DELAY CONVECTIVE DEVELOPMENT THROUGH LUNCHTIME. HOWEVER...THIS AREA WAS EXITING STAGE RIGHT EARLY THIS AFTERNOON...AND WITH INSTABILITY AND MOISTURE IN PLACE...A FEW SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP. IN ABSENCE OF A LARGER SCALE FORCING MECHANISM/TRIGGER THIS AFTERNOON...MESOSCALE INFLUENCES SUCH AS A LEE TROUGH...BAY BREEZE AND TERRAIN WILL HELP TO FORCE SOME CONVECTION. BASED ON RADAR TRENDS...WILL HAVE THE HIGHEST COVERAGE NEAR THE CHARLOTTESVILLE AREA (NUMEROUS) WITH SCATTERED COVERAGE ACROSS THE REST OF THE CWA (EXCEPT PERHAPS MORE ISOLATED NEAR LOWER SOUTHER MARYLAND). DESPITE THE LOSS OF HEATING...THERE ARE INDICATIONS THAT SOME INSTABILITY AND THEREFORE CONVECTION WILL LINGER AFTER DARK. THERE MAY BE WEAK CONVERGENCE IN THE LOW LEVELS TO FURTHER TO SUPPORT. OVERNIGHT CONVECTION IS PORTRAYED BY 09Z SHORT RANGE ENSEMBLE GUIDANCE...THE 12Z OPERATIONAL NAM AND GFS AND 15Z WRF-ARW. THE ONLY PROBLEM IS THAT THEY ARE AT ODDS WITH RESPECT TO EXACTLY WHERE CONVECTION WILL BE WHEN. WILL CONTINUE LOW POPS OVERNIGHT...BUT KEEP IN THE ISOLATED/SLIGHT CHANCE CATEGORIES GIVEN LOW CONFIDENCE OF LOCATION AND TIMING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... INTERESTING FCST TMRW. STALLED SFC BNDRY AND UPR TROF AXIS BOTH BISECTING CWFA. MID ATLC MOIST AND REASONABLY UNSTBL. FLOW TYPICALLY LGT FOR SEASON...BUT NOT NEGLIGIBLE. THE KEYS TO FCST WL BE DEGREE OF CLD CVR AND TIMING/PLACEMENT OF ANY S/WVS ROTATING THRU BASE OF TROF OR SMALL AREAS OF LOPRES RIDING UP ALNG SFC BNDRY. THESE WL BE TUFF TO TIME...AND MDL GDNC CLUTTERED BY MDTR AND CNVCTV FEEDBACK VORTS. WUD THINK THAT ANY LINGERING OVNGT ACTIVITY SHUD WANE AT START OF PD...WHICH WUD PROVIDE A MID-LATE MRNG WINDOW FOR DESTABILIZATION. AT THAT PT...TSRA SHUD COMMENCE...FIRST IN THE MTNS...AND THAN TRAVERSING INTO THE URBANIZED CSTL PLAIN. CVRG FOR STORMS PRETTY GOOD. SINCE CWFA STILL W/IN DRY PTTN...WL UNDERCUT POPS A BIT. IF ANY STORM MANAGES TO ORGANIZE...WE MAY BE TALKING ABT SVR. DONT HV THE CONFIDENCE FOR THAT YET. MON ALMOST A REPEAT OF SUN...XCPT EVRYTHING SHUD BE DISPLACED A BIT FRTHR E AS CDFNT LUMBERS INTO ATLC...STALLED BY CONTD RIPPLES OF LOPRES ALNG BNDRY. THERE SHUD BE A BREAK BTWN ROUNDS...BUT MDL GDNC STILL CLUTTERED BY MSTR AND CNVCTV FEEDBACK VORTS. WL LWR POPS A LTL OVR 2ND PD VALUES DUE TO CONFIDENCE...BUT KEEPING SCT CVRG. CONTD INCHING OF CDFNT SE WL ALLW FOR DRY AIR ADVECTING SEWD. FCST TUE WL BE DRY IN THE N/W...AND JUST SCHC S/E. DRY EVRYWHR TUE NGT. ASIDE FM 2ND PD MAXT...WHERE MET MOS LOOKED TOO LOW...MOST MOS GNDC COMPARABLE. BLENDS TAKEN...WEIGHTED TWD HIER VALUES FOR BOTH MIN AND MAX T. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... EFFECTS FM STALLED CDFNT SHUD CONT TO PUSH AWAY FM CWFA...FOR A DRY PD 2ND HALF OF WK. SINCE ITS SOLIDLY W/IN SUMMER...CAN NEVER RULE OUT AN ISOL TSRA OR TWO DURING PK HEATING. WONT ATTEMPT TO TIME OR PLACE ANYTHING JUST YET...AND 20 POPS WONT SHOW IN TXT PRODUCTS. 2ND CDFNT APPCHS FM NW TWD END OF DAY 7...WHICH WUD PROVIDE BETTER FORCING/FOCUS FOR ORGANIZED CONVECTION. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... STILL VERY DIFFICULT TO PINPOINT WHERE ADDITIONAL STORMS WILL FIRE UP FOR THE REST OF THIS AFTERNOON AND EVENING GIVEN LACK A LARGER SCALE FORCING/FOCUSING MECHANISM. CONVECTION WILL BE MORE THAN LIKELY BE ISOLATED NEAR THE HUBS...A LITTLE BETTER IN COVERAGE NEAR KCHO AND KMRB. HAVE OPTED NOT TO INCLUDE EXPLICIT MENTION OF THUNDER AT THE HUBS ATTM. WHETHER OR NOT RAIN AFFECTS ANY TERMINALS...EXPECT SOME FOG TO FORM OVERNIGHT. KMRB AND KCHO WILL BE THE MOST VULNERABLE AND HAVE INCLUDE IFR VSBYS FROM 09Z TO 13Z. LCL RESTRICTIONS W/IN ANY TSTM TMRW-MON NGT...OTRW VFR XPCTD. && .MARINE... LIGHT AND VARIABLE WINDS HAVE TRANSITIONED TO A SOUTHEAST DIRECTION THIS AFTERNOON...MAINLY BETWEEN 5 AND 10 KT. WINDS SWING AROUND TO THE EAST OVERNIGHT. NO FLAGS XPCTD...BUT TSRA TMRW-TUE CUD YIELD LCLLY HIER WNDS/WVS... AND MAY NECESSITATE SMW. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HTS NEAR TERM...BPP SHORT TERM...HTS LONG TERM...HTS AVIATION...BPP/HTS MARINE...BPP/HTS
Hazardous weather outlook, Jul 28, 11:27 AM EDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1127 AM EDT SAT JUL 28 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1127 AM EDT SAT JUL 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MID ATLANTIC THIS AFTERNOON AND EVENING. DUE TO HIGH MOISTURE CONTENT AND WEAK STEERING WINDS ALOFT...STORMS WILL MOVE SLOWLY AND WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. IN ADDITION...ONE OR TWO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS WILL BE THE PRIMARY THREAT IN ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. A FEW OF THE STORMS MAY BECOME SEVERE WITH A THREAT OF LOCALLY DAMAGING WINDS...HAIL...AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 28, 4:17 PM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 417 PM EDT SAT JUL 28 2007 MDZ009-010-282045- HOWARD MD-MONTGOMERY MD- 417 PM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS TO AFFECT WESTERN HOWARD AND EASTERN MONTGOMERY COUNTIES... AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF ROXBURY MILLS IN NORTHWEST HOWARD COUNTY...MOVING SOUTHEAST AT 10 MPH ALONG THE COUNTY LINE. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS SLOW MOVING STORM WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN TOTALING 2 INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING. THE COMMUNITIES OF ROXBURY MILLS...GLENWOOD...GLENELG...DAYTON... BROOKEVILLE...BRINKLOW AND SANDY SPRING WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
Special weather statement, Jul 28, 4:28 PM EDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 428 PM EDT SAT JUL 28 2007 VAZ037-282100- ALBEMARLE VA- 428 PM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS TO AFFECT SOUTHERN ALBEMARLE COUNTY... AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF ESMONT...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS SLOW MOVING STORM WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN TOTALING 2 INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING. ROGOWSKI
Special weather statement, Jul 28, 8:11 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 811 PM EDT SAT JUL 28 2007 VAZ056-290130- SPOTSYLVANIA VA- 811 PM EDT SAT JUL 28 2007 ...HEAVY THUNDERSTORMS AFFECTING EASTERN SPOTSYLVANIA COUNTY... AT 811 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SOUTHEAST SPOTSYLVANIA COUNTY SLOWLY DRIFTING SOUTHEAST OUT OF THE COUNTY. DOPPLER RADAR ESTIMATES 3 TO 6 INCHES OF RAIN HAS FALLEN NEAR MASSAPONAX. THIS AMOUNT OF RAIN WILL LEAD TO PONDING WATER OVER ROADWAYS. WHILE THE STORMS ARE EXPECTED TO DISSIPATE THROUGH 9 PM...WATER MAY CONTINUE TO POND ON ROADWAYS THROUGH THE LATE EVENING. ROGOWSKI
Special weather statement, Jul 28, 9:16 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 916 PM EDT SAT JUL 28 2007 MDZ003>005-290200- WASHINGTON MD-CARROLL MD-FREDERICK MD- 916 PM EDT SAT JUL 28 2007 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...CARROLL AND FREDERICK COUNTIES... AT 916 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRIDGEPORT...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THESE SLOW MOVING STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAIN TOTALING 2 TO 4 INCHES AND FREQUENT CLOUD TO GROUND LIGHTNING. WATER MAY POND ON THE ROADWAYS. THE COMMUNITIES OF WOLFSVILLE...THURMONT AND EMMITSBURG WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:11 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 79 min |
| Jul 29, 5:49 AM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 29, 1:36 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 29, 2:09 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 29, 2:25 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 29, 3:29 PM EDT | Special Marine Warning | LWX | 54 min | |
| Jul 29, 3:35 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 40 min |
| Jul 29, 4:09 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 29, 4:26 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 64 min |
| Jul 29, 4:44 PM EDT | Severe Thunderstorm Warning | LWX | King George | 46 min |
| Jul 29, 4:47 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 58 min |
| Jul 29, 5:29 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun, City of Winchester | 48 min |
| Jul 29, 5:32 PM EDT | Severe Thunderstorm Warning | LWX | King George | 43 min |
| Jul 29, 5:34 PM EDT | Flash Flood Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 3 hr |
| Jul 29, 5:44 PM EDT | Severe Thunderstorm Warning | LWX | Orange | 46 min |
| Jul 29, 6:20 PM EDT | Severe Thunderstorm Warning | LWX | Augusta | 26 min |
| Jul 29, 6:32 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 43 min |
| Jul 29, 5:44 AM EDT | Severe Thunderstorm Warning | LWX | Harford | 46 min |
| Jul 29, 1:21 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 54 min |
| Jul 29, 2:33 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 57 min |
| Jul 29, 3:01 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 44 min |
| Jul 29, 3:10 PM EDT | Flash Flood Warning | LWX | Charles | 3 hr |
| Jul 29, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 76 min |
| Jul 29, 5:21 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 54 min |
| Jul 29, 6:29 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 76 min |
| Jul 29, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.